Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 114, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2001, 2:57 PM CDT for Coosa County, Tallapoosa County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2001, 2:57 PM CDT (19:57 UTC)
- Expired
- May 11, 2001, 3:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Coosa County, AL, Tallapoosa County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:00 PM CDT | Hail 1 | Equality, AL | Quarter size hail was reported just northeast of Equality. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794 WUUS54 KBMX 111959 SVRBHM ALC037-123-112030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT FRI MAY 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COOSA COUNTY IN ALABAMA WESTERN TALLAPOOSA COUNTY IN ALABAMA * UNTIL 330 PM CDT * AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ALEXANDER CITY...MOVING EAST AT 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE RURAL EASTERN COOSA COUNTY AND RURAL WESTERN TALLAPOOSA COUNTY. HAIL TO THE SIZE OF DIMES CAN BE EXPECTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:52 PM CDT, 5 minutes earlier.
Area forecast discussion, May 11, 2:52 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 252 PM CDT FRI MAY 11 2001 A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE FORECAST AREA TONIGHT AND SATURDAY. SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING AND SLOWLY DIMINISH AS WE LOSE DAYTIME HEATING. THERE MAY BE MORE SHOWERS AND THUNDERSTORMS APPROACHING NORTH ALABAMA LATER TONIGHT AHEAD OF A COLD FRONT. THAT FRONT WILL MOVE INTO THE STATE SATURDAY AND PASS SOUTH OF THE AREA SATURDAY NIGHT. BOTH NGM AND AVN MOS HAVE RATHER LOW POPS AS THIS FRONT PASSES THROUGH, BUT MOIST AND UNSTABLE AIR SHOULD REMAIN OVER THE REGION UNTIL THE FRONT DRIES US OUT LATE SATURDAY AND SATURDAY NIGHT. I SEE NO REASON WHY THE CHANCE FOR PRECIPITATION SHOULD DECREASE FROM WHAT WE HAVE HAD THE PAST FEW DAYS, WITH THE SAME AIRMASS IN PLACE AND GOOD LOW LEVEL FORCING ASSOCIATED WITH THIS NEXT FRONT. I WILL CONTINUE TO GO ABOVE MOS POPS THROUGH SATURDAY. A DRY AND STABLE AIRMASS WILL OVERSPREAD THE AREA SATURDAY NIGHT AND SUNDAY. THIS WILL ALLOW FOR COOLER NIGHTTIME TEMPERATURES, BUT DAYTIME HIGHS SHOULD NOT CHANGE MUCH. HSV 062/077 051/078 4400 BHM 062/081 051/080 25-0 MGM 062/084 05Z6/082 3520 .BHM...NONE.
In the hours before
Special weather statement, May 11, 1:30 PM CDT, 1 hour 27 minutes before
ALZ001>038-040>050-112200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT FRI MAY 11 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WEAK UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE THE TENNESSEE VALLEY AREA...MEANWHILE...THE ATMOSPHERE ACROSS THE AREA CONTINUES TO BE MOIST...AND UNSTABLE. THIS COMBINATION HAS PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA...MAINLY NORTH AND EAST OF A MUSCLE SHOALS...TO BIRMINGHAM...TO PRATTVILLE LINE. SCATTERED SHOWERS AND THUNDERSTORMS...WILL BE POSSIBLE THROUGH THIS EVENING OVER THE ENTIRE FORECAST AREA. A FEW STORMS COULD BECOME RATHER STRONG... HOWEVER...THEY SHOULD REMAIN BELOW SEVERE LIMITS. THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT... AS A COLD FRONT IS EXPECTED TO MOVE OVER THE NORTHERN SECTIONS OF ALABAMA DURING THE EARLY MORNING HOURS SATURDAY. THE COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA THROUGH SATURDAY EVENING. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:37 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 23 min |
| May 11, 2:12 PM CDT | Severe Thunderstorm Warning | BMX | Chambers | 33 min |
| May 11, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon, Tallapoosa | 24 min |
| May 11, 3:30 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 30 min |
| May 11, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 14 min |
| May 11, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 36 min |
| May 11, 4:11 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.